What is the likelihood of a medication causing a person to hear and see things that aren't there?

Asked by

My mother is 91 and has been taking metoprolol for about ten years. For the past year she's been hearing a man singing for hours at a time, and she sees people who wear white coats in her bedroom. The music disturbs her and the people frighten her. She refuses to see a psychiatrist (recommended by her PCP last winter) and does not want to discuss the matter with her PCP. The above symptoms are listed as "less common" side effects of metoprolol.

Answers 1 to 10 of 10
Expert Answer
3930 helpful answers
Elderly people are more at risk for side effects from medication. The fact that your mother has been on metroprolol for so long, could mean that the dosage is too high for her aging body. She should see a doctor who will look at a replacement medication, or at least tinker with dosages, unless there's a compelling reason not to. Obviously, she is "old school" and feels people will think she's "crazy" if she sees a psychiatrist, which is very common in her age group.
I'd suggest that you try to get her into a geriatrician - a doctor who specializes in older people. Let that doctor know ahead of time by letter what the problem is. Then, the doctor can make changes without embarrassing your mother (at least there's a chance). Check back if you can. We'd like to hear how it goes.
Carol
Expert Answer
11 helpful answers
Medications can cause individuals to hear or see things that are not there. Medication, before and after they are available to be prescribed, are monitored for these side effects and many more. If a medication can cause this side effect, it is noted in the consumer information sheets provided with prescriptions. Side effects are grouped into broad classes such as ‘frequently seen’ or ‘rarely seen’. However an individual’s general and mental health condition greatly affects the individual’s response to any medication. Also, other medications being used as well hydration may alter the side effects and how severe that side effect might be. Any serious side effect should be discussed with the prescriber, hearing and seeing things that aren't there should be promptly discussed with the prescriber.
ELLEN:

If she's taking it for HBP, isn't it odd how a medication can trigger what it's supposed to treat or prevent? Carol is right, the dosage might be too high. She can also take something else with milder side effects.

My mother stressed me out so much I was on Ambien. Sometimes I didn't remember if I had taken it or not, so I'd take another just to make sure I got some quality shuteye. I'd hallucinate, even with my eyes open. The doorknob would slide up and down; squatters in my closet roasting marshmallows, the goddess Jemanja would appear on a wall; robe flapping in the ocean breeze. .. Yikes!

Now I don't even take aspirin, and see my psych 2x a year just to be sure.


I used to think that if a side effect was going to occur, it would be soon after you start on the drug, but I was surprised to learn that the side effect can start at any time -- particularly if there is a change in your health or in other drugs you are taking, etc. It stands to reason that as we age some adjustments to meds may be needed.
she is 91, she dont need large doses of medication, my opinion.
When my mother finally let me have a little bit of control and go to the doctor with her, i took with me a list of the 15 medications that her two doctors had her on, and 18 pages of the various possible interactions between them. One was potentially fatal, and several were causing the problems that they were attempting to medicate! Ambien was causing her to see, hear, and believe things that were not there and were not true. She was also on two anti anxiety drugs; Depakote; Prozac; and Verapamil, amongst others. We took her off of the Ambien, Prozac, two anti anxiety medications, and cut the Depakote in half. The doctor did give her Trazadone at night for sleep. Since then my mother's mind has cleared considerably, she shakes MUCH less, and she is now able to stand and walk more stably, (she had fallen over half a dozen times in the last year, breaking an ankle and a tibia).

Do stay on top of the medications! My good friend found me a website, that allows me to type in all her meds and then tells me of the side effects and possible interactions. Then I talk with my mother's doctors and pharmacists about them.
Thank you very much for your response to my question. I now feel better equipped to discuss Mom's problems with the doctor on Monday and I will let you know the results of the visit. The doctor did change her dose from 50 to 25 mg a month ago, and her BP today was 121/77. I would much prefer that Mom try a different medication before adding a psych medicine. I certainly appreciate the advice and feedback. Aging Care is a wonderful resource.
Hey Ellenlh! Not sure about other drugs, but I do know that when my Mom was in the hospital she was hallucinating. Seemed very likely that it was the pain medicine and come to find out, she really can't take anything but Tylenol. It just really wigs her out. I have to say that most of her hallucinting was funny and we would discuss it at great length and laugh about it (man in the corner with a multi-colorful jacket). But, there were also the ones that scared her. My suggestion is to get her off that medicine all together. There are many other medications for HBP that she can try.

I am 51 and my Mom is 75. I met Dr. Radhika Mudiyala in Smyrna, GA at a caregivers seminar. She is our primary care specialist and specializes in geriatrics and has been a Godsend for both of us. She had actually left the office the other day, but came back just to see my Mom! She is a very sweet natured, caring individual in addition to her knowledge of the elderly. She was able to pinpoint a boatload of problems my Mom was having that her prior primary care totally missed. It would be awesome if any of you live in the Atlanta / Smyrna area to take your loved ones to see her, but if not, I would like to suggest that you get your loved ones to a geriatric specialist. They can be hard to find, but well worth the work.

Good Luck to you Ellen! Let us know what happens!
How is her blood sugar? if you know? My husband is a diabetic and when his blood sugar spikes he "sees" things and acts strangely. He also takes metoprolol (not sure of dose) and has for 4 years now. I don't remember if he has any complaints other than an upset stomach.
Medications are a funny thing! What works for one may react the opposite for another. Try to rule everything out before introducing psych. meds. My mother with Dementia has been on psych meds and thats a "roller coaster ride" to find the right dosage and right med. Sometimes I felt like she was being used as a Guinea Pig.
Make notes about her symptoms. Time of day it occurs more, the frequency, any other behavior concerns, etc... So when you talk to dr. you can be more precise to better help Dr. understand.
Thank you for your response. The doctor discontinued her Toprol over a week ago and did not prescribe a replacement. Her blood pressure has been good and she is feeling better, but she still hears music that no one else hears. I will discuss this with him at the next visit, but I'm guessing that he'll again refer her to a geriatric psychiatrist, and she'll again refuse. I guess I need to determine at what point she can no longer make those kinds of decisions.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support